Save Money in this Sunday's paper

People’s Pharmacy

comments

High-starch meal can cause blood-sugar crash

By Joe & Terry Graedon
Joe and Terry Graedon
Joe and Terry Graedon are authors of The People's Pharmacy book and host an award-winning health talk show on public radio.

Q: I almost blacked out some years ago while driving with my two young daughters. I had drunk a glass of orange juice with a vegetarian Thanksgiving meal. The only way I could find to stay conscious long enough to drive to my nearby baby sitter was by asking my toddler to engage in a “yelling contest” with Mom. Imagine the looks we got from other drivers as Mom and daughter yelled at the top of our lungs, windows down, so I could stay awake!

Needless to say, after that I learned as much as I could about “brittle hypoglycemia.” Others may have a similar condition without knowing it unless they’ve had a dramatic event like mine.

What I’ve learned is to live, eat and drink daily in a mindful, balanced way to stave off further quick and scary episodes.

A: Doctors call the condition you have described “postprandial reactive hypoglycemia.” It happens when a meal high in quickly digested carbohydrates (mashed potatoes, bread, pizza, white rice, etc.) pushes blood sugar and insulin up too fast (Case Reports in Medicine online, Jan. 10, 2013). In some people, this results in blood sugar crashing not long afterward, with symptoms of shakiness, nausea or even near blackout.

It may seem odd, but the best way to avoid these problems is to follow the same diet that helps people with diabetes: a low-glycemic-index diet rich in protein, fat and low-carb veggies.

Safe dosage of vitamin B-6

Q: I have been dealing with sore hands. I’ve had pain in the palm of my hand and been unable to touch my fingers to my thumb.

I started to take 200 mg of vitamin B-6, and after three weeks I am seeing a great deal of improvement. Is it safe to take this much B-6?

A: Vitamin B-6 (pyridoxine) has been used to treat a variety of conditions, including carpal tunnel syndrome, PMS and muscle cramps. High doses may cause nerve damage. Although there is no evidence of harm at 200 mg a day, the Office of Dietary Supplements of the National Institutes of Health says that 100 mg of vitamin B-6 is the safe upper limit.

Side effects of Cipro

Q: I was taking a 30-day prescription for Cipro. After playing full-court basketball, I awoke the next morning to knees that felt as though they were encased in concrete.

Ever since that time (20 months ago), I have suffered in every way imaginable. Sometimes I cannot even walk up my apartment stairs. I have seen my doctor, an acupuncturist and chiropractors. No one can make it go away. This has totally impacted my life, since I can’t play tennis and have a very hard time playing basketball. Do you have a suggestion?

A: Cipro belongs to a class of antibiotics called quinolones. This includes ciprofloxacin (Cipro), levofloxacin (Levaquin) and moxifloxacin (Avelox). Although such medications have been sold for decades, in July 2008 and August 2013 The Food and Drug Administration issued safety warnings about tendinitis, tendon rupture and possible permanent nerve damage (peripheral neuropathy). We know of no antidote for these complications, though time may help.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

Hide Comments

This affects comments on all stories.

Cancel OK

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more



Quick Job Search
Salary Databases
CharlotteObserver.com